Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 15, 1998, 6:50 AM CDT for Lyon County, Morris County, Kansas. It was in force for 25 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 6:50 AM CDT (11:50 UTC)
- Expired
- May 15, 1998, 7:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:05 AM CDT | Thunderstorm Wind 56 | Delavan, KS | |
| May 15, 7:06 AM CDT | Thunderstorm Wind | Emporia, KS | |
| May 15, 7:07 AM CDT | Thunderstorm Wind 55 | Emporia Arpt, KS | |
| May 15, 7:08 AM CDT | Thunderstorm Wind 56 | Emporia, KS | |
| May 15, 7:10 AM CDT | Thunderstorm Wind 52 | Council Grove, KS | |
| May 15, 7:20 AM CDT | Thunderstorm Wind 57 | Council Grove, KS | |
| May 15, 7:22 AM CDT | Thunderstorm Wind | Council Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 151150 RRA
SVRTOP
KSC111-127-151215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT FRI MAY 15 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 715 AM CDT
* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES SOUTHWEST TO 25 MILES
WEST OF EMPORIA...MOVING NORTHEAST AT 60 MILES PER HOUR.
SOME LOCATIONS AFFECTED...
ALLEN
BUSHONG
ADMIRE
WILSEY
BURDICK
READING
NEOSHO RAPIDS
HARTFORD
OLPE
COUNCIL GROVE
EMPORIA
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:22 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 15, 2:22 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 222 AM CDT FRI MAY 15 1998 ...MAIN FORECAST PROBLEM IS SEVERE WEATHER THREAT THIS MORNING... 06Z SURFACE MAP HAD COLD FRONT ON THE MOVE ACROSS CENTRAL NEBRASKA AND NORTHWEST KANSAS...WITH 3 TO 4 MB PRESSURE RISES BEHIND THE FRONT. 03Z SOUNDING FROM HILLSBORO INDICATED THE AIRMASS WAS STILL CAPPED OVER EASTERN KANSAS. WATER VAPOR LOOPS SHOW STRONG SHORT WAVE OVER BIG BEND OF TEXAS MOVING RAPIDLY NORTHEAST. INFRARED IMAGERY SHOWING TOPS HAVE WARMED OVER CENTRAL KANSAS...BUT NEW CONVECTION IS DEVELOPING OVER SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE...AS SHORT WAVE EJECTS NORTHEAST. ADAP SHOWS PLENTY OF INSTABILITY OVER EASTERN KANSAS WITH LIS OF -6 TO -8. THE AVN SEEMS TO BEST HANDLE THE SPEED OF THE SHORT WAVE...WITH NGM AND ETA TOO SLOW. THINK STORMS OVER SOUTHWEST KANSAS WILL ORGANIZE INTO A SQUALL LINE AND MOVE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS MORNING. PARAMETERS LOOK RIGHT FOR A BIG HIGH WIND EVENT...AND WILL ADD SEVERE TO ALL ZONES. THINK STORMS SHOULD EXIT EASTERN KANSAS BY 18Z. NOT MUCH THICKNESS COOLING BEHIND THE FRONT WONT SEE TOO MUCH CHANGE IN TEMPERATURES...ALTHOUGH HUMIDITY VALUES SHOULD DROP NICELY. HIGH PRESSURE TO BUILD INTO EASTERN KANSAS TONIGHT...BUT SOUTHERLY RETURN FLOW SHOULD DEVELOP BY SATURDAY AFTERNOON. NGM/FWC AND AVN/FAN GUIDANCE LOOK REASONABLE AND WERE GENERALLY FOLLOWED. .TOP...NONE. 58
In the hours before
Special weather statement, May 15, 3:19 AM CDT, 3 hours 31 minutes before
KSZ008-020-150850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 AM CDT FRI MAY 15 1998 ...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 330 AM FOR REPUBLIC AND CLOUD COUNTIES IN NORTHCENTRAL KANSAS... AT 300 AM...THE REPUBLIC COUNTY SHERIFF REPORTED POWER LINES AND LARGE TREES WERE DOWN IN THE CITY OF BELLEVILLE ABOUT 18 MILES NORTH OF CONCORDIA. POWER LINES WERE ALSO REPORTED DOWN IN SCANDIA AND COURTLAND OR ABOUT 20 MILES NORTHWEST OF CONCORDIA. A HIGH WIND WARNING MEANS THAT WINDS ARE IN EXCESS OF 50 MPH WITH HIGHER GUSTS...WATCH OUT FOR FLYING DEBRIS...IF ON THE ROAD, KEEP EYES OPEN FOR FALLEN TREES AND BRANCHES...SECURE ALL DOORS AND WINDOWS AND STAY INDOORS IF POSSIBLE. JW
Special weather statement, May 15, 3:19 AM CDT, 3 hours 31 minutes before
KSZ008-020-150850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 AM CDT FRI MAY 15 1998 ...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 330 AM FOR REPUBLIC AND CLOUD COUNTIES IN NORTHCENTRAL KANSAS... AT 300 AM...THE REPUBLIC COUNTY SHERIFF REPORTED POWER LINES AND LARGE TREES WERE DOWN IN THE CITY OF BELLEVILLE ABOUT 18 MILES NORTH OF CONCORDIA. POWER LINES WERE ALSO REPORTED DOWN IN SCANDIA AND COURTLAND OR ABOUT 20 MILES NORTHWEST OF CONCORDIA. A HIGH WIND WARNING MEANS THAT WINDS ARE IN EXCESS OF 50 MPH WITH HIGHER GUSTS...WATCH OUT FOR FLYING DEBRIS...IF ON THE ROAD, KEEP EYES OPEN FOR FALLEN TREES AND BRANCHES...SECURE ALL DOORS AND WINDOWS AND STAY INDOORS IF POSSIBLE. JW
Special weather statement, May 15, 3:31 AM CDT, 3 hours 19 minutes before
KSZ008-020-150905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CDT FRI MAY 15 1998 ...THE HIGH WIND WARNING FOR REPUBLIC AND CLOUD COUNTIES HAS EXPIRED... THE STRONG WINDS THAT CAUSED DAMAGE TO TREES AND POWER LINES ACROSS REPUBLIC COUNTY AND HIGH WINDS IN WESTERN CLOUD COUNTY HAVE ENDED ...THUS THE HIGH WIND WARNING WILL NOT BE EXTENDED. THE STRONG WINDS RESULTED FROM THUNDERSTORMS THAT HAD COLLAPSED OVER CENTRAL KANSAS. JW
Special weather statement, May 15, 3:54 AM CDT, 2 hours 56 minutes before
KSZ008>010-020>022-034>036-151000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 354 AM CDT FRI MAY 15 1998 TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR PART OF KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... ...NORTH CENTRAL... CLAY CLOUD OTTAWA REPUBLIC WASHINGTON ...NORTHEAST... MARSHALL RILEY ...CENTRAL... DICKINSON ...EAST CENTRAL... GEARY THE FOLLOWING CITIES ARE NO LONGER INCLUDED IN THE TORNADO WATCH... ABILENE CLAY CENTER CONCORDIA JUNCTION CITY MANHATTAN MARYSVILLE 58
Local storm report, May 15, 5:19 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
519 AM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0231 AM 1 S NORWAY KS WIND DAMAGE
05/15/98 REPUBLIC TREE LIMBS DOWN, SHINGLES
BLOWN OFF OF ROOF.
0231 AM COURTLAND KS 58 MPH TSTM GUST
05/15/98 REPUBLIC WIND MEASURED 58 MPH BY
SPOTTER.
0310 AM BELLEVILLE KS WIND DAMAGE
05/15/98 REPUBLIC POWER LINES AND A 2 1/2
FOOT DIAMETER TREE BLOWN
DOWN.
0310 AM SCANDIA KS WIND DAMAGE
05/15/98 REPUBLIC POWER LINES DOWN IN
SCANDIA. REPORTED BY
SHERIFF.
0310 AM COURTLAND KS WIND DAMAGE
05/15/98 REPUBLIC POWER LINES DOWN IN
COURTLAND. REPORTED BY
SHERIFF.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:21 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 29 min |
| May 15, 7:17 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 28 min |
| May 15, 7:17 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 15, 7:40 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 35 min |
| May 15, 7:52 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 28 min |
| May 15, 7:52 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 28 min |
| May 15, 8:00 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 30 min |
| May 15, 8:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| May 15, 8:05 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| May 15, 8:33 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.